Alert archive / Kansas / Freeze Warnings in 2016

Freeze Warning 2, NWS Topeka, KS

April 11, 201623 counties in Kansas

NWS Topeka, KS issued this freeze warning at Apr 11, 2016, 3:41 AM CDT for 23 counties in Kansas. It took effect at Apr 12, 2016, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2016, 3:41 AM CDT (08:41 UTC)
In effect from
Apr 12, 2016, 4:00 AM CDT
Expired
Apr 12, 2016, 9:00 AM CDT
In force
5 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS73 KTOP 110841
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT MON APR 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-112100-
/O.NEW.KTOP.FZ.W.0002.160412T0900Z-160412T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
341 AM CDT MON APR 11 2016

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY. 

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED FOR
  SEVERAL HOURS. 

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS WILL
  BE IN JEOPARDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
989 
WWUS73 KTOP 111845
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT MON APR 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
/O.CON.KTOP.FZ.W.0002.160412T0900Z-160412T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
145 PM CDT MON APR 11 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
TUESDAY...

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE 
  FROM 28 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED 
  FOR SEVERAL HOURS. 

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
705 
WWUS73 KTOP 120933
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT TUE APR 12 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-121400-
/O.CON.KTOP.FZ.W.0002.000000T0000Z-160412T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
433 AM CDT TUE APR 12 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE
  FROM 26 TO 32 DEGREES...WITH FREEZING TEMPERATURES EXPECTED FOR
  SEVERAL HOURS.

* IMPACTS...TENDER VEGETATION OR OTHER EARLY SPROUTED PLANTS 
  WILL BE IN JEOPARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
181 
WWUS73 KTOP 121354
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT TUE APR 12 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-121500-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-160412T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...BELLEVILLE...WASHINGTON...HANOVER...
CLIFTON...LINN...GREENLEAF...MARYSVILLE...BLUE RAPIDS...
FRANKFORT...SABETHA...SENECA...HIAWATHA...HORTON...CONCORDIA...
CLAY CENTER...MANHATTAN...WAMEGO...ST. MARYS...HOLTON...
VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE...
MERIDEN...NORTONVILLE...MINNEAPOLIS...BENNINGTON...ABILENE...
HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE...
MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO...
TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON...
BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...GARNETT
854 AM CDT TUE APR 12 2016

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE ENTIRE AREA.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 11, 3:38 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 11, 3:38 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
338 AM CDT MON APR 11 2016

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT MON APR 11 2016

Water vapor loop shows a shortwave moving east northeast across
central Oklahoma at 07Z with a trailing wave moving into new Mexico.
The lead wave was helping to sustain convection mainly to the south
of the forecast area. Some frontogenetic forcing in northern Kansas
was also producing some light rain in northwest Kansas. There is
also a weak wave moving out of Colorado as well. Main focus for
precipitation will be across the southern portions of the forecast
area today with the two waves moving through and some frontogenesis
in the mid levels through early afternoon. Precipitation should
gradually decrease and be gone by late afternoon. Instability
remains to the south of the forecast area so will not mention any
thunder, but just showers. Skies will gradually clear from north to
south this afternoon and evening as high pressure builds south and
dry air moves in. Mostly clear skies are expected for much of the
night tonight with the surface ridge axis extending southwest across
northeast Kansas. With the light winds and clear skies good
radiational cooling will ensure leading to a night of temperatures
near or slightly below freezing (28F-32F). With the growing season
going will issue a Freeze Warning for the entire forecast area
tonight into early Tuesday morning. Highs today will top out in the
upper 50s to near 60 degrees.

.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM CDT MON APR 11 2016

Overall there is little change in expectations through these
periods. Into the mid week, light to moderate south winds at the
surface dominate, but low level ridging from the Ohio Valley to east
Texas keeps strong moisture return in check. Warming temps and the
limited moisture will likely bring humidities into the 20s in the
afternoon of Tuesday and Wednesday, though the weaker winds should
keep fire weather from being too concerning. Will need to keep an
eye on wind and temperature specifics Tuesday night, but at this
point only some patchy frost in low-lying areas seems possible
with enough moderation to keep lows mainly in the upper 30s.
Aloft, remnants of the old blocking pattern pass through Tuesday
night into Wednesday night, with weak upper low still staying well
south with perhaps some high cloud in mainly southern skies
locally.

Thereafter, will be waiting for the upper low near the Aleutians
this morning to make eastward progress into the CONUS around
Thursday and into the Rockies this weekend. Timing of the
precipitation of this wave into the local area remains a challenge.
There are some indications of a weak lead wave coming north-
northeast into the High Plains Thursday night which could lead to
small elevated shower potential in western locations but this would
likely remain to the west. Deeper moisture with the system working
east should bring some decent, increasing chances into the weekend.
Southwest to south winds into the mid to upper layers bring warming
temps for limited laps rates and modest shear so any severe
potential looks quite low.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1144 PM CDT SUN APR 10 2016

Kept VFR conditions through the forecast, continues to be
primarily a wind forecast. Kept VCSH for overnight as think most
showers will stay near or south of the terminals. Winds calm down
and clouds clear out late Monday afternoon.

&&

.FIRE WEATHER...
Issued at 338 AM CDT MON APR 11 2016

Northerly winds will usher in dry air through the day. Minimum
afternoon relative humidity will range from 22 to 27 percent north
and west of a Emporia to Lawrence line. North winds of 12 to 15 mph
with some gusts to around 22 mph will gradually decrease through the
afternoon hours as the high pressure builds into northern Kansas.
Therefore expect high fire danger today with a few areas of very
high fire danger possible. Fuels remain dry across the area and most
locations did not receive much in the way of precipitation over the
last 24 hours. Despite low afternoon humidity decreasing wind speeds
will keep the area below Red Flag Warning levels.

&&

.TOP Watches/Warnings/Advisories...
Freeze Warning from 4 AM to 9 AM CDT Tuesday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...65
AVIATION...67
FIRE WEATHER...53
Hazardous weather outlook, Apr 10, 10:20 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1020 PM CDT SUN APR 10 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-120330-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1020 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT FOR AREAS SOUTH OF
INTERSTATE 70. HOWEVER CHANCES FOR SEVERE STORMS HAVE DIMINISHED
AND THE STRONGER STORMS ARE EXPECTED TO REMAIN SOUTH OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING TEMPERATURES ARE POSSIBLE FOR MUCH OF THE AREA MONDAY
NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

Nearby

Freeze Warnings in Kansas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.